Format

Send to

Choose Destination
See comment in PubMed Commons below
J Neuroophthalmol. 2005 Jun;25(2):109-12.

Reversible optic neuropathy associated with low-dose methotrexate therapy.

Author information

1
Oxford Eye Hospital, Radcliffe Infirmary, Woodstock Road, Oxford, OX2 6HE, UK.

Abstract

A 66-year-old woman had progressive bilateral optic neuropathy with dense central scotomas and dyschromatopsia. She had been taking oral methotrexate 2.5 mg three times per week for rheumatoid arthritis for the previous 10 months (total intake 322.5 mg) without folic acid supplementation. She had never smoked or abused alcohol and her diet was healthy. Serum folate was reduced at 1.6 ng/mL (normal >4 ng/mL) and vitamin B12 levels were normal. After stopping methotrexate and after administration of oral folic acid, she experienced complete recovery of vision. Serum folate levels returned to normal during folic acid treatment but decreased to below normal once folic treatment was stopped. The persistently low folate level remains unexplained and may reflect a genetic defect in folate metabolism. Methotrexate can cause toxic side effects resulting from folate inhibition but has not been shown definitively to cause a reversible optic neuropathy associated with low serum folate.

PMID:
15937433
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wolters Kluwer
    Loading ...
    Support Center